Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Alzheimer`s and Starting Keppra

03/11/2008

Question:

Mom has had symptoms of Alzheimers since 2002. She had a stroke in rt cerebellum 2 weeks ago. This week had clonic-tonic seizure,has double vision, not eating, having delirums and is irrational. Her MD prescribed Keppra but I am afraid of the side effects since she already shows many of those behaviors. Please comment. Thank you.

Answer:

Your mother has several potential reasons for seizures. About 3% of all Alzheimer's patients can get tonic-clonic seizures just from the Alzheimer's disease. Strokes can also cause seizures. There may be other reasons that her physician knows about. Anti-seizure medications can certainly cause increased confusion in Alzheimer's disease patients but so can strokes and so can many other medications or infections, or other conditions. Many times, we will not treat seizures, if the patient has had only one episode. Also it is good practice in many cases of delirium to try to limit as many medications as possible. Your mother's physician would be in the best position to help decide what may be the best course of action given all of her medical issues. Good luck.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University